MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G48433
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 11/23/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported, there was a type 4 endoleak and the stent had to be removed.The device was initially implanted in 2011.Additional information regarding this event as well as patient demographics and status have been requested but not received at the time of this report.
 
Additional Manufacturer Narrative
Concomitant medical products: lunderquist guide wire.Coda balloon.
 
Event or Problem Description
Additional information received on (b)(6) 2018.The graft was taken out from the patient after they discovered an endoleak and growth of the aneurysm without first finding the reason for it.After further investigation they could see leakage through the fabric where the sutures are fixed.So a type iii endoleak was identified.This leak was discovered several years after the evar procedures were done.
 
Event or Problem Description
No new event information has been received since the last report was filed.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Additional information: investigation evaluation.The complaint device was returned for investigation.Imaging was not provided for review.A document based investigation was also performed including a review of the device history record, instructions for use, and quality control data.Upon return, the device was inspected and noted that the suprarenal stent had been cut off and was not attached to the main body.An iliac leg appearing to be a tfle was also returned overlapping within the main body.Upon later review only the sealing stent of the leg graft was returned.As the sealing stent of a tfle and zsle would be the same design and material, investigators were unable to determine if the leg graft returned was a zsle or tfle.There were three suture breakages noticed on the first external stent of the main body.The complaint device was then sent for explant review.The explant review noted that the suprarenal stent and proximal seal stent on the main body were not received and the seal stent of iliac leg was securely overlapped inside the ipsilateral stent of the mainbody.Component 1 is defined as the main body and component 2 is the iliac leg.Findings are outlined below: stent integrity: there were, no stent cuts, fractures, or bends observed on any stent wires or cannula joints on components 1 or 2, prior to separation.Suture integrity: four green suture failures (i.E., breaks) were observed on component 1, body stent 1, prior to separation.Graft integrity: graft cuts and frays were observed on the graft material at the proximal end, the distal end of the ipsilateral leg, and the distal end of the contralateral leg of component 1, prior to separation (figures 9 to 12).Due to the shape and appearance of the cuts and frays, they appear likely to have been caused during the explant procedure.Suture hole elongation: the largest suture holes observed on the explanted devices, prior to separation, were 0.04 mm2, found on component 1, body stent 1, body stent 2, and contralateral stent 1.This size is less than the acceptable hole size of 0.2 mm^2.There were no additional findings to the reported conclusions after component 1 and 2 were separated.There were no fractures in the stents of the device.While there were cuts and frays in the graft material those appear to be due to explant of the device.There were suture failures; however, it is unknown if these would have caused an endoleak.There was also suture hole elongations; however, those are within the acceptable hole size limit.Based on the findings of the explant review the complaint cannot be confirmed.The device history records were reviewed.No non-conformances were found associated with either the final assembly or subassembly.The instructions for use (ifu), states the following in consideration of the reported failure mode: warnings and precautions.Additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing a large aneurysm, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysm size and/or persistent endoleak or migration may lead to aneurysm rupture.In the presence of anatomical limitations, a longer neck may be required to obtain adequate sealing and fixation.Irregular calcification and/or plaque may compromise the attachment and sealing at the fixation sites.Necks exhibiting these key anatomical elements may be conducive to graft migration or endoleak.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysm or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Specific follow-up guidelines are described in section 12, imaging guidelines and postoperative follow-up 4.4 device selection.Strict adherence to the zenith flex aaa endovascular graft ifu sizing guide is strongly recommended when selecting the appropriate device size (tables 10.5.1 through 10.5.2).Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration device infolding or compression.4.5 implant procedure.Inaccurate placement and/or incomplete sealing of the zenith flex aaa endovascular graft within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the renal or internal iliac arteries.5.2 potential adverse events.Endoleak.Surgical conversion to open repair.The complaint device was returned for investigation.Upon return the device was inspected and then sent for explant review.The explant review noted that the suprarenal stent and proximal seal stent on the main body were not received and the seal stent of iliac leg was securely overlapped inside the ipsilateral stent of mainbody.There were no fractures in the stents of the device.While there were cuts and frays in the graft material.Those appear to be due to explant of the device.There were suture failures; however, it is unknown if these would have caused an endoleak.There was also suture hole elongations; however, those are within the acceptable hole size limit.Based on the findings of the explant review the complaint cannot be confirmed.No imaging of the event was provided for review.The complaint, ¿the graft was taken out from the patient after they discovered an endo leak and growth of the aneurysm without first finding the reason for it.After further investigation, they could see leakage through the fabric where the sutures are fixed.So, a type iii endo leak." there is a potential that a type 3b endoleak could have been coming through the suture hole elongations or suture breaks; however, without the imaging a definitive conclusion could not be established.If the type 3b endoleak was observed during the explant procedure, a contributing factor for the endoleak could be related to the explant procedure.During explant, the aneurysm is opened resulting in an increased pressure differential between the flowing blood through the graft and the environment when compared to the contained graft within the aneurysm.This, along with probable anticoagulation use during the procedure could cause a type 3b endoleak from thinned blood leaking through the graft suture holes.The investigation conclusion is cause not established.A quality engineer risk assessment was conducted to assess the risk of this failure mode and concluded a change is not required, thus no risk reduction activities are required at this time.Cook will continue to monitor for similar complaints.The appropriate personnel have been notified of this event.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8176548
Report Number1820334-2018-03089
Device Sequence Number16581361
Product Code MIH
UDI-Device Identifier10827002484334
UDI-Public(01)10827002484334(17)130401(10)2710582
Combination Product (Y/N)N
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/03/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/01/2013
Device Model NumberG48433
Device Catalogue NumberTFFB-36-113-ZT
Device Lot Number2710582
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/12/2019
Initial Date Received by Manufacturer 11/26/2018
Supplement Date Received by Manufacturer12/17/2018
04/29/2019
Initial Report FDA Received Date12/18/2018
Supplement Report FDA Received Date01/16/2019
05/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;